Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Equidistribution and counting for orbits of geometrically finite hyperbolic groups

Authors: Hee Oh and Nimish A. Shah
Journal: J. Amer. Math. Soc. 26 (2013), 511-562
MSC (2010): Primary 11N45, 37F35, 22E40; Secondary 37A17, 20F67
Published electronically: October 2, 2012
MathSciNet review: 3011420
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be the identity component of $ \mathrm {SO}(n,1)$, $ n\ge 2$, acting linearly on a finite-dimensional real vector space $ V$. Consider a vector $ w_0\in V$ such that the stabilizer of $ w_0$ is a symmetric subgroup of $ G$ or the stabilizer of the line $ \mathbb{R} w_0$ is a parabolic subgroup of $ G$. For any non-elementary discrete subgroup $ \Gamma $ of $ G$ with its orbit $ w_0\Gamma $ discrete, we compute an asymptotic formula (as $ T\to \infty $) for the number of points in $ w_0\Gamma $ of norm at most $ T$, provided that the Bowen-Margulis-Sullivan measure on $ \mathrm {T}^1(\Gamma \backslash \mathbb{H}^n)$ and the $ \Gamma $-skinning size of $ w_0$ are finite.

The main ergodic ingredient in our approach is the description for the limiting distribution of the orthogonal translates of a totally geodesically immersed closed submanifold of $ \Gamma \backslash \mathbb{H}^n$. We also give a criterion on the finiteness of the $ \Gamma $-skinning size of $ w_0$ for $ \Gamma $ geometrically finite.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 11N45, 37F35, 22E40, 37A17, 20F67

Retrieve articles in all journals with MSC (2010): 11N45, 37F35, 22E40, 37A17, 20F67

Additional Information

Hee Oh
Affiliation: Department of Mathematics, Brown University, Providence, Rhode Island 02912 and Korea Institute for Advanced Study, Seoul, Korea

Nimish A. Shah
Affiliation: Department of Mathematics, The Ohio State University, Columbus, Ohio 43210

Keywords: Geometrically finite hyperbolic groups, mixing of geodesic flow, totally geodesic submanifolds, Patterson-Sullivan measure
Received by editor(s): April 7, 2011
Received by editor(s) in revised form: January 27, 2012, and May 31, 2012
Published electronically: October 2, 2012
Additional Notes: The first author was supported in part by NSF Grants #0629322 and #1068094.
The second author was supported in part by NSF Grant #1001654.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.